Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 313, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 24, 2001, 10:15 PM CDT for Davis County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 24, 2001, 10:15 PM CDT (03:15 UTC)
- Expired
- Jul 24, 2001, 11:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Davis County, IA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3214 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 250316 SVRDSM IAC051-250400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1015 PM CDT TUE JUL 24 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAVIS COUNTY IN SOUTHEAST IOWA * UNTIL 1100 PM CDT * AT 1012 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTH OF BLOOMFIELD TO 13 MILES SOUTHWEST OF BLOOMFIELD...OR FROM 9 MILES SOUTH OF OTTUMWA TO 30 MILES SOUTH OF OTTUMWA...MOVING EAST AT 10 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR BLOOMFIELD AND FLORIS AROUND 1025 PM NEAR PULASKI AROUND 1045 PM HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. DAMAGING STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A TORNADO AND CAUSE JUST AS MUCH DAMAGE. LAT...LON 4090 9264 4060 9264 4061 9220 4091 9219 SEARCY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 9:31 PM CDT, 44 minutes earlier.
Area forecast discussion, Jul 24, 9:31 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 931 PM CDT TUE JUL 24 2001 FCST CONCERNS TNGT STILL EVER PRESENT TSTM TRENDS. MCS OVER ERN IA SHOULD EXIT SERN FA SOON...BUT NEW DVLPMT FARTHER W AN OMEN OF MORE TSTMS OVNGT. 01Z SFC ANLYS PLACES STNRY FNT FM NE THRU CNTRL IA TO WI/IL BORDER WITH WEAK WV BHND CONVECTION INVOF KOTM. SECOND MSTR CNVGNC AXIS ASSOCD WITH TROF EXTENDS SWWD FM WV INTO S CNTRL KS WITH MINOR AMS CHG BUT STILL HIGH THETA-E VALUES ON EITHER SIDE. MCS OVR HIGH PLAINS OF CO/NE DVLPD AHD OF SHRT WV THAT BCMS EVIDENT ON LG WATER VAPOR LOOP. MCS SHOULD SUSTAIN ITSELF OVNGT AS IT MOVES EWD WITH SHRT WV ENHANCING WRM ADVCTN. 01Z PROFILERS ALREADY INDCG WRM ADVCTN INTO SRN NE WITH 00Z SFC GEOS WND SHOWING LOW LVL JET FM OK INTO KS. ISENT LIFT FM THIS FEATURE SHOULD SUPPORT ELEVATED TSTMS AS CO/NE PCPN MOVES EWD PER RECENT SPC OTLK. 00Z RUC SUGGESTS H85/H7 WRM ADVCTN FM SRN NE INTO IA WITH KDMX RADAR ALREADY SHOWING NEW DVLPMT OVR SRN SXNS. CONVECTION MAY FILL IN FARTHER W ALL THE WAY INTO CURRENT MCS. WL INTRODUCE LOW POPS NRN PTNS OVNGT INTO EARLY TMRW FOR TSTMS MOVG EWD FM NE...AND KEEP MENTION GOING ALL NGT S FOR RECENT DVLPMT AND ANYTHING THAT ADVECTS EWD FM NE EARLY TMRW MRNG. COULD BE SOME SVR TSTMS EARLY MAINLY WITH DAMAGING WNDS...BUT HVY RAIN THREAT MAY LAST ALL NGT SO WL ADD TO SRN ZNS. PER COORDINATION WITH SPC...NEW WW WIBIS FOR PTNS OF SRN IA SO WL WAIT FOR ZN UPDATE TIL THIS IS ISSUED AND CAN ELIMINATE MENTION OF WW 619. NO OTHER SGNFT CHGS TO ZNS. .DSM...NONE SMALL
In the hours before
Local storm report, Jul 24, 4:31 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
431 PM CDT TUE JUL 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM AMES IA 60 MPH TSTM GUST
07/24/01 STORY REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jul 24, 5:20 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
520 PM CDT TUE JUL 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0408 PM WATERLOO IA .88 INCH HAIL
07/24/01 BLACKHAWK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0435 PM AMES IA WIND DAMAGE
07/24/01 STORY REPORTED BY EMERGENCY
MANAGEMENT. POWER
LINES DOWN IN AMES.
0436 PM WINDSOR HGTS IA .88 INCH HAIL
07/24/01 POLK REPORTED BY STORM
SPOTTER.
0436 PM 5 S WEST DES MOINES IA TORNADO
07/24/01 POLK REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jul 24, 6:05 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT TUE JUL 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0413 PM ELK RUN HGTS IA WIND DAMAGE
07/24/01 BLACKHAWK REPORTED BY MEDIA.
LARGE TREE LIMBS DOWN.
60 TO 70 MPH WINDS.Special weather statement, Jul 24, 6:44 PM CDT, 3 hours 31 minutes before
IAZ027-028-038-039-048>050-060>062-073>075-083>086-094>097-250400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 644 PM CDT TUE JUL 24 2001 SEVERE THUNDERSTORM WATCH #619 HAS BEEN REMOVED FROM THE FOLLOWING COUNTIES... STORY...TAMA...GRUNDY...MARSHALL...BREMER...BUTLER...POLK AND BLACK HAWK. HOWEVER...SEVERE THUNDERSTORM WATCH #619 REMAINS IN EFFECT FOR...POWESHIEK...DAVIS...MAHASKA...DECATUR...MARION...CLARKE... WARREN...MONROE...WAYNE...JASPER...LUCAS...WAPELLO AND APPANOOSE COUNTIES. AT 642 PM...STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM JUST NORTHEAST OF OSCEOLA...TO NEW SHARON...TO JUST SOUTHEAST OF TAMA...AND WERE MOVING EAST AT AROUND 30 MPH. PEOPLE IN AND NEAR THE TOWNS OF OSKALOOSA...OTTUMWA...AND CENTERVILLE REMAIN IN THE WATCH AND MAY EXPERIENCE STORMS WITH HEAVY RAINS IN EXCESS OF AN INCH PER HOUR...AND DAMAGING WINDS OVER 60 MPH THROUGH 900 PM. SMALL u
Local storm report, Jul 24, 7:50 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
750 PM CDT TUE JUL 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....A
0736 PM (OTM)OTTUMWA INDSTRL ARPT IA 62 MPH TSTM GUST
07/24/01 WAPELLOLocal storm report, Jul 24, 9:23 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
923 PM CDT TUE JUL 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM 2 N AGENCY IA 70 MPH TSTM GUST
07/24/01 WAPELLO REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 7:21 PM CDT | Severe Thunderstorm Warning | DMX | Monroe, Wapello | 39 min |
| Jul 24, 8:02 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.